Thunderstorm Wind, Laurel
- When
- August 13, 2:48 PM EST
- Where
- Laurel County, 3 mi SW of Hightop
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -84.217
Numerous trees down along Highway 192 near Marsh Branch.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 2:20 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT SAT AUG 13 2005 .DISCUSSION... SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...TURNING OUT TO BE ANOTHER VERY WARM DAY ACROSS THE AREA. WV IMAGERY THIS AFTERNOON SHOWS MOISTURE PULLING N INTO THE COMMONWEALTH AND CONVECTION IS NOW ONGOING AND THIS ACTIVITY WILL INCREASE IN COVERAGE THROUGH THE REMAINDER OF THE DAY. VORT CENTER CURRENTLY OVER TN WILL GET SHEARED OUT TO THE NE TONIGHT AND E KY WILL BE TO THE SOUTH OF AN ADVANCING COLD FRONT OVER THE OHIO VALLEY WITH NO REAL FORCING OVERHEAD TO INITIATE WIDESPREAD CONVECTION DURING THE DAY SUN. THE FRONT SHOULD MAKE IT AT LEAST TO THE OHIO RIVER BY LATE MON AND MULTIPLE VORT MAXES WILL TRAVEL RAPIDLY ALONG IT INCREASING THE CHANCES OF SHRA/TSRA INTO THE NEW WEEK. ONGOING FORECAST HAS THINGS COVERED WELL WITH SHRA/TSRA TAPERING OFF THIS EVENING AND PATCHY FOG DEVELOPING. NO REAL TRIGGERS AROUND TOMORROW BUT MODERATELY UNSTABLE ATMOSPHERE OHD SO WILL CONTINUE THE ISLTD SHRA/TSRA MENTION UNDER PARTLY SUNNY SKIES. FRONT EDGES CLOSER ON MON SO POPS WERE INCREASED BUT ONLY INTO THE LOW CHANCE RANGE AS UNCERTAINTY IS STILL PRETTY HIGH AS TO HOW FAR S THE FRONT WILL ACTUALLY MAKE IT. GFS IS THE FARTHEST SOUTH WITH NAM/GEM/ECMWF COMBO FARTHER N. POPS MAY NEED ADJUSTMENT WITH LATER MODEL RUNS AND A BETTER CONSENSUS. TEMPS WILL BE RAISED ON SUN AND WILL GO A DEGREE OR TWO ABOVE THE WARMEST GUIDANCE (FWC) AS VERY LITTLE CHANGE IN AIRMASS TAKES PLACE UNTIL MON AND AMPLE SUNSHINE AND DRY GROUND SHOULD CONTINUE TO HELP US OVER ACHIEVE WHEN IT COMES TO HIGHS. WILL GO WITH A GUIDANCE COMPROMISE ON MON WITH UNCERTAINTY IN HOW MUCH CLOUD COVER AND PCPN WILL BE AROUND. OVERNIGHT LOWS WILL GENERALLY FOLLOW PERSISTANCE EACH NIGHT. COOLER MAV NUMBERS MON NIGHT ARE A PRODUCT OF THE MODEL MOVING THE FRONT TO THE S OF THE AREA AND WERE THROWN OUT. EXTENDED (MONDAY THROUGH SATURDAY)...FRONT WILL BE OVER IN THE VICINITY OF THE CWA THROUGH MID WEEK THEN LIFT BACK NORTH BY THE END OF THE WEEK IN RESPONSE TO A TROUGH DIGGING INTO THE NORTHERN PLAINS. A FROPA MAY TAKE PLACE SAT BUT TOO FAR OUT TO BE CERTAIN. WITH FRONT IN THE AREA...KEPT CHANCE POPS THRU THE PERIOD. TEMPS WILL BE HELD DOWN SOME DUE TO CLOUD COVER AND PCPN AND MOS GUIDANCE WAS GENERALLY FOLLOWED. && .PREV DISCUSSION... 1025 AM EDT SAT AUG 13 2005 WEAK DISTURBANCE MOVING N INTO THE AREA THIS AFTERNOON COMBINED WITH AN UNSTABLE ATMOSPHERE SHOULD ALLOW SCTD TSRA TO DEVELOP SOON. CONVECTIVE TEMPS ARE IN THE UPPER 80S WHICH SHOULD BE REACHED AROUND NOON. THINK IT A GOOD IDEA TO RAISE POPS SOME AS DISTURBANCE SEEMS TO BE COMING A LITTLE FURTHER N THAN MODELS ARE SHOWING BASED ON WV IMAGERY. WILL GO WITH HIGH CHANCE POPS AREAWIDE AND WITH PWATS AROUND 2 IN AND SLOW STORM MOTIONS...HEAVY RAIN IS A CONCERN BUT FFG IS HIGH WITH RECENT DRY WEATHER. TEMPS ARE ALSO PROBLEMATIC AS WE ARE ON PACE TO ACHIEVE YESTERDAY/S MAXES...HOWEVER CLOUDS SHOULD BEGIN POPPING SOON AND CURRENT FORECAST HAD A GOOD RANGE IN THERE SO WILL TWEAK GRIDS A LITTLE BUT LEAVE ZONE TEMPS ALONE. UPDATED PRODUCTS WILL BE SENT SHORTLY WITH THE ABOVE MODIFICATIONS AND TO GET RID OF TIME SENSITIVE WORDING. 300 AM EDT SAT AUG 13 2005 06Z SFC ANALYSIS SHOWS EAST KENTUCKY BETWEEN FEATURES WITH A SEMI ACTIVE FRONT WELL TO THE NORTH ACROSS CENTRAL INDIANA AND INTO OHIO AND A WEAK AREA OF LOW PRESSURE OVER THE DEEP SOUTH STRETCHING NORTH INTO THE TENNESSEE VALLEY. SOME STRAY SHOWERS DIED OUT DURING THE EVENING IN NORTH CENTRAL TENNESSEE AND A MORE SUBSTANTIVE AREA ASSOCIATED WITH THE FRONT CONTINUES OVER INDIANA. ON SATELLITE... EAST KENTUCKY IS AGAIN MOSTLY CLEAR ALLOWING FOR SOME DECENT RADIATION...VALLEY FOG FORMATION...AND TEMPERATURES FALLING SLOWING TO THE UPPER 60S...ALTHOUGH SLIGHTLY HIGHER DEWPOINTS TONIGHT MAY BE HINDERING THE DROP OFF A TAD. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT AS THE SOUTHERN RIDGE EASES TODAY UNDER THE INFLUENCE OF A SHORTWAVE THAT PASSES BY WELL TO THE NORTH AND SOME LOWER HEIGHTS IN THE DEEP SOUTH THAT WORKS NORTH. AFTER TODAY...THOUGH...THE RIDGE WILL BE POISED TO BUILD BACK IN A BIT AS HEIGHTS RISE EVER SO SLIGHTLY AHEAD OF ANOTHER TROUGH SKIMMING THROUGH CENTRAL CANADA. WHILE PASSING FAR TO THE NORTH...THIS DISTURBANCE IS FORECAST TO HELP PUSH THE RIDGE BACK SOUTH FAR ENOUGH TO OFFER SOME RELIEF IN THE FORM OF SCATTERED CONVECTION FOR KENTUCKY DURING MUCH OF NEW WEEK. SENSIBLE WEATHER WILL FEATURE OUR FIRST REAL CHANCE A SHOWERS AND THUNDERSTORMS IN SEVERAL DAYS...AS THE UPPER LEVELS BECOME MORE FAVORABLE THANKS TO A DRIFT NORTH BY WEAK LOW PRESSURE TO OUR SOUTH. WITH THE CONVECTION AND CLOUDS AROUND THIS AFTERNOON WE MAY SEE A SIGNIFICANT PORTION OF EAST KENTUCKY WITHOUT HIGHS IN THE 90S. PLACES THAT ARE NOT LUCKY ENOUGH TO SEE THE SCATTERED STORMS WOULD HAVE TEMPERATURES ALMOST AS WARM AS FRIDAY...THOUGH. HAVE FORECAST THE HIGHEST POTENTIAL FOR THIS OVER FAR EASTERN KENTUCKY AS THE RIDGE MAY HOLD ON LONG ENOUGH TO SUPPRESS CONVECTION THERE. ANY STORMS THAT DEVELOP COULD DROP HEAVY RAIN IN A SHORT AMOUNT OF TIME DUE TO HIGH PWS AND SLOW MOVEMENT. SHOWERS AND THUNDERSTORMS SHOULD DIE OUT IN THE EVENING WITH FOG A GOOD BET BY MORNING. FOR SUNDAY...THE HEAT RETURNS AS THE RIDGE BUILDS BACK WITH THE RELIEF PROVIDING CONVECTION KEPT TO A MINIMUM. LOW PRESSURE COMING OUT OF THE SOUTHERN PLAINS WITH A DEVELOPING WARM FRONT WILL RETURN BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA FOR MONDAY...ALONG WITH THE LIKELIHOOD OF NOT SO HOT...BUT MORE HUMID...CONDITIONS. THIS FRONT WILL THEN STAY IN THE AREA THROUGH MIDWEEK KEEPING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST...AND THE WORST OF THE HEAT AT BAY. DEPENDING ON HOW THE CONVECTION SETS UP THIS AFTERNOON AND ON SUNDAY MANY LOCATIONS WILL SEE HEAT INDICES IN THE 95 TO 100 DEGREE RANGE FOR A COUPLE OF HOURS. WILL HIGHLIGHT THIS THREAT IN THIS MORNING/S HAZARDOUS WEATHER OUTLOOK. SIMILAR TO THOSE OF 24 HOURS AGO...TONIGHT/S MOS NUMBER REFLECT THE MODEL DISAGREEMENT OVER THE EXTENT OF THE CONVECTION ACROSS EAST KENTUCKY TODAY. THE MET NUMBERS ARE SEVERAL DEGREES COOLER THAN THE MAV AND FWC FOR HIGHS TODAY. ALL REPRESENT A DECLINE FROM PERSISTENCE OF ABOUT 5 DEGREES. FOLLOWED THE MAV NUMBERS THE CLOSEST...BUT IT WOULD ONLY TAKE A GOOD THUNDERSTORM TO RUIN THESE. TONIGHTS VALUES WERE SIMILAR WITH SLIGHTLY MODIFIED PERSISTENCE FAVORED. SUNDAY/S HIGHS DEPEND ALSO ON CLOUD COVER AND CONVECTION... BOTH OF WHICH SHOULD BE MAINLY NORTH OF EAST KENTUCKY. GIVEN THE FORECAST 850 TEMPS AND A REBUILDING OF THE SOUTHERN RIDGE 90S LOOK TO BE A GOOD BET...SIMILAR TO MOS CONSENSUS. PREFERRED ANOTHER PERSISTENCE FORECAST FOR SUNDAY NIGHT THEN COOLER HIGHS FOR MONDAY AS A FRONT HOPEFULLY BEGINS TO DEVELOP OVER THE AREA PROVIDING MUCH NEEDED RAIN CHANCES. MET POPS STILL SEEM A TAD OVERDONE FOR TODAY... LIKED THE MAV/S BETTER WITH CHANCE POPS LINGERING INTO THE EVENING HOURS...THEN JUST SLIGHT CHANCE POPS FOR SUNDAY AFTERNOON...MAINLY IN THE FAR EAST. HIGHER POPS FOR MONDAY PER THE MET AND MAV LOOK REASONABLE. AS FOR THE IFPS GRIDS...DID POPULATE THE DEWPOINTS AND WINDS WITH NEW DATA FROM THE NAM. AGAIN THE DEWPOINTS CAME IN REASONABLE... JUST HAD TO ENHANCE THE MID AFTERNOON DRYING...BUT NOT AS MUCH AS WE SAW FRIDAY. THE WINDS...AS USUAL...NEEDING SOME DIURNAL TWEAKS... PARTICULARLY IN THE VALLEYS. THE MAIN CHALLENGE WAS WHAT TO DO WITH TEMPS AND POPS TODAY. WENT WITH A BLENDED SOLUTION OF A SOLID CHANCE OF MAINLY AFTERNOON/EVENING CONVECTION. THIS RESULTED IN TEMPS ABOUT 5 DEGREES COOLER THAN FRIDAY...THOUGH REALLY A CRAP SHOOT FOR ANY PARTICULAR POINT THAT SEES RAIN AT THE RIGHT TIME. AGAIN THE GRIDS WERE IN GOOD SHAPE WITH JUST SOME MINOR ADJUSTMENTS MADE TO SKY AND POP COVERAGE TODAY THROUGH TUESDAY FOLLOWING A BLENDED MODEL SOLUTION. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && ABE/HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 432 AM EDT SAT AUG 13 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-106>120-141100- BATH-BELL-BREATHITT-CLAY-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-JOHNSON- KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-MCCREARY- MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SOMERSET...STANTON...WEST LIBERTY... WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 432 AM EDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM ALONG THE VA BORDER COUNTIES UNTIL 11 PM EDT. THERE MAY BE SOME PATCHES OF DENSE FOG FORMING TONIGHT...ESPECIALLY IN RIVER VALLEYS THAT GOT HEAVY PRECIPITATION THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY: SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. WIND GUSTS TO 60 MPH ARE POSSIBLE. ADDITIONALLY...HEAT INDEX VALUES WILL BE BETWEEN 95 AND 100 DEGREES FOR A FEW HOURS IN MANY LOCATIONS DURING SUNDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH FRIDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE REQUIRED FOR SUNDAY AFTERNOON AND EVENING. JACOBSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG 3 E CLAY CITY 37.86N 83.87W
08/13/2005 POWELL KY LAW ENFORCEMENT
ONE TREE DOWN AT SNOW CREEK.
0313 PM TSTM WND DMG 1 E CLAY CITY 37.86N 83.91W
08/13/2005 POWELL KY LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 82.
&&
JCARICOThe Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees down along Highway 192 near Marsh Branch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469076.